The end of Taxol was really rough for me. My stomach rebelled a lot, enough so that I couldn't go off of my meds for a couple weeks after I was done. I was weak, both in body and spirit. I lost the toenails from both big toes and have partial nail lift from most of my fingernails. It's not horrible, but not exactly comfortable either. Playing guitar has been out of the question because my fingertips have been so tender. I couldn't risk getting blisters on my fingertips because of the risk of infection. But they are starting to grow out and the new growth seems to be coming in normally and once they do, I'll again be mangling songs on my dreadnought. So YAY!!!
I ended up in the hospital for a few days before Thanksgiving with something called Celluitis. Basically, it's a staph or strep infection that gets into your bloodstream. Most people don't have an issue with this because their lymph system helps to fight it off. Because I had some of my lymph nodes removed during my surgery, that system is a bit compromised and couldn't fight the infection effectively. The infection was traveling up my arm and the doctors were afraid that it would reach my heart. They had me in the cardio ward for four days, pumping me full of fluids and antibiotics, before sending me home to be with my family just in time for the holiday.
The radiation treatments have been relatively easy in comparison. I was originally scheduled for 28 sessions. I had to get a couple of tiny reference dots tattooed on. I go in daily five days a week to get my Hulk on and as of today, I've had 22 of them. Only 6 more to go...
However, today was one more step back. Radiation is also cumulative. I woke up with my skin irritated. You know that owie feeling when your shirt rumples up while you're sleeping and puts wrinkles in your skin? It felt like that. Only, hours later, I realized the feeling was still there. I had Aaron take a look to see if it was red and he asked why I was black and blue!!! I looked in the mirror and by golly, there it was. The entire left side, where the radiation hits, is red and swollen with a dark spot about the size of a half dollar. It's not a bruise, it turns out, but a discoloration caused by the radiation.
So talking to the doctor's assistant about all this today, I also found out that I have 5 more additional treatments once I'm done with the 6. They are called a "boost" and are supposed to be more targeted than the ones I'm getting now. I'm bummed at the addition, but no sense in getting mad about it. I'll do what I need to do to keep the cancer from coming back. I got a prescription for silvadene and hydrocortisone to put on the burn and my skin is already feeling a little better.
I have to get the kiddos to bed, so that's enough for tonight. I'll try to get back here soon.
Much love! Nik